Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 1, NWS Des Moines, IA

April 5, 2001Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 5, 2001, 6:35 AM CDT for Monroe County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 5, 2001, 6:35 AM CDT (11:35 UTC)
Expired
Apr 5, 2001, 7:05 AM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Monroe County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2565 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

080 
WUUS53 KDMX 051136
SVRDSM
IAC135-051205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
635 AM CDT THU APR 5 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MONROE COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 705 AM CDT

* AT 631 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ALBIA...OR ABOUT 18 MILES WEST OF
  OTTUMWA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
IN RURAL NORTHEASTERN MONROE COUNTY AROUND 640 AM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

A SEVERE THUNDERSTORM CAN PRODUCE HAIL LARGER THAN THREE QUARTERS OF
AN INCH AND WINDS IN EXCESS OF 58 MPH.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY
FOR RELAY TO THE NATIONAL WEATHER SERVICE OFFICE NEAR DES MOINES.

LAT...LON 4112 9290 4096 9278 4096 9264 4115 9263
          4116 9289

SEARCY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:45 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 5, 2:45 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 AM CDT THU APR 5 2001

CONCERNS CONTINUE TO CENTER AROUND CONVECTION - OR LACK THEREOF.

PER SATELLITE...WEAK S/W PUSHING THRU IA ATTM WITH SUBSIDENCE OVR SE
NEB INTO ERN KS. NEXT S/W OVR WRN KS TO WRN OK HELPED TO SET OFF
SOME TSRA OVR TX PAN DRYLINE A FEW HOURS AGO.  THESE HAVE NOW MOVED
WELL OFF DRYLINE AND CONTINUE TO PUSH EAST INTO MORE STABLE LL AIR.
PER DDC RADAR AND NLDN...THEY CONT TO DIMINISH IN INTENSITY EVEN THO
IR LOOKS IMPRESSIVE.  AT THE SFC...WAVEY WARM FRONT OVR ARND KS/OK
LINE WITH INV TROF FROM VCNTY KICT TO KSUX.  SOME MOISTURE POOLING
NOT ONLY ALONG FRONT...WITH SFC DWPTS OF 60+ IN OK...BUT ALSO DWPTS
INTO LOWER 50S IN ERN NEB/WRN IA ALONG TROF CONV.  PROFILERS
CONTINUE TO INDICATE 35 TO 50 KT LLJ IN OK/KS OVR FRONT BUT IN
AFORMENTIONED SUBSIDENCE ZONE BEHIND IA TROF.  SOME OF THE MAGNITUDE
IN THE PROFILERS IS LIKELY BIRDS...BUT STILL THERE IS A 20 TO 30 KT
LLJ - AT LEAST.  AS WRN KS S/W CONTINUES TO MOVE NORTHEAST ARND
50-60 KTS...AND LIFT/COOLING ALOFT BECOME COINCIDENT WITH
LLJ...STILL EXPECT CONVECTION TO INITIATE SE NEB / NW KS...AND MOVE
INTO MY CWA IN MORNING HOURS.

FARHTER NORTH...VERY WEAK TROF IN NRN STREAM CONTINUES TO PUSH E AND
SE.  THIS WILL EFFECT NRN CWA TODAY.  AFTER SOME MORNING SCT
SHRA...EXPECT A BREAK IN THE PRECIP THERE UNTIL PERHAPS LATE TONIGHT
OR EVEN FRIDAY MORNING.

FARTHER SOUTH...EXPECT THIS MORNINGS CONVECTION TO PUSH OUT OF THE
CWA THIS AFTERNOON...IF IT EVER GETS GOING  WARM FRONT OVR KS/OK
BORDER WILL CONTINUE TO PUSH NORTH...MORE IN LINE WITH ETA.  GR
LAKES HIGH CONTINUES TO HOLD IN STRONG.  SOUTHWARD MOVING TROF AND
OUTFLOW BOUNDARIES SHOULD RETARD NORTHWARD MOVEMENT A BIT...
HOWEVER...AFTER CONVECTIVE INITIATION OVR MO THIS EVENING...EXPECT
TSRA AGAIN OVR SRN CWA AFT MIDNIGHT.  PERHAPS NOTHING NORTH.  THEN
ON FRIDAY...TWO ROUNDS.  1ST WITH CONTINUING CONVECTION ALONG/NORTH
OF NORTHWARD MOVING WARM FRONT.  2ND LATE IN AFTERNOON INTO
NIGHTTIME HOURS WEST TO EAST WITH COLD FRONT AND STRONG QG
FORCING...NEG TILTED TROF ETC.  SEVERE POTENTIAL MOST LIKELY WITH
THE SQUALL LINE...BUT CERTAINLY CANT RULE IT OUT FOR CONVECTION
ASSOC WITH WARM FRONT.  MAINLY HAIL POTENTIAL THERE.  AS FOR
TODAY...PER DAY 1...MAINLY HAIL POTENTIAL WITH LOW WBZ HGHTS.

AS FOR TEMPS THRU PD...GUID IS SIMILAR TO ZFP.

.DSM...NONE

SEARCY

In the hours before

Special weather statement, Apr 5, 4:55 AM CDT, 1 hour 40 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CDT THU APR 5 2001

MOIST...UNSTABLE AIR WILL REMAIN IN PLACE ACROSS IOWA TODAY WHILE A
WARM FRONT OVER SOUTHERN IOWA AND MISSOURI PUSHES INTO SOUTHERN
NEBRASKA AND NORTHERN MISSOURI BY DAWN FRIDAY.  A WEAK COLD FRONT IN
THE NORTHERN PLAINS WILL PUSH INTO NORTHWEST IOWA THIS AFTERNOON...
AND INTO CENTRAL OR SOUTHERN IOWA BY DAWN FRIDAY.  MEANWHILE SEVERAL
UPPER LEVEL DISTURBANCES WILL MOVE ACROSS THE REGION...HELPING TO
SET OFF SCATTERED SHOWERS OR THUNDERSTORMS OVER THE NEXT 24 HOURS.

THUNDERSTORMS WILL PERSIST ON FRIDAY AS THE WARM FRONT CONTINUES TO
PUSH NORTH THROUGH IOWA.  THEN BY LATE FRIDAY AFTERNOON OR MORE
LIKELY IN THE EVENING...A STRONG COLD FRONT ACCOMPANIED BY A STRONG
TO SEVERE LINE OF THUNDERSTORMS WILL PUSH EAST ACROSS THE MISSOURI
RIVER...INTO IOWA.  MORE SPECIFIC DETAILS ON SEVERE THUNDERSTORM
POTENTIAL AFTER 6 AM FRIDAY WILL BE FOUND IN LATER STATEMENTS TODAY
AND TONIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ081>086-092>097-061100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...LAMONI
AND OTTUMWA
444 AM CDT THU APR 5 2001

* EVENT TIMING... ON AND OFF THROUGHOUT TODAY AND TONIGHT.

* THREAT CATEGORIES...
     TORNADO.........  NONE.
     DAMAGING WINDS..  LOW.
     LARGE HAIL......  MODERATE.
     FLASH FLOODING..  MODERATE.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

* SOME HEAVY RAINFALL WILL BE POSSIBLE AFTER MIDNIGHT TONIGHT AS THE
NORTHWARD MOVING WARM FRONT AND SOUTHWARD MOVING COLD FRONT COME
APPROACH EACH OTHER ALONG THE MISSOURI...IOWA BORDER.  TRAINING
CELLS OR A LARGE COMPLEX OF THUNDERSTORMS MAY MOVE ALONG AND NORTH
OF THE WARM FRONT...BRINGING HEAVY...REPEATED RAINFALL TO THESE
AREAS AFTER MIDNIGHT.

IAZ047>050-057>062-070>075-052300-
ADAIR-AUDUBON-BOONE-CASS-DALLAS-GUTHRIE-JASPER-MADISON-MAHASKA-
MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WARREN-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...DES MOINES...
GRINNELL...INDIANOLA...KNOXVILLE...MARSHALLTOWN...NEWTON...
OSKALOOSA...PELLA AND PERRY
444 AM CDT THU APR 5 2001

* EVENT TIMING... ON AND OFF THROUGHOUT TODAY.

* THREAT CATEGORIES...
     TORNADO.........  NONE.
     DAMAGING WINDS..  LOW.
     LARGE HAIL......  MODERATE.
     FLASH FLOODING..  LOW.

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

IAZ004>007-015>017-023>028-033>039-044>046-061100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO
GORDO-CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-
HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...IOWA FALLS...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
444 AM CDT THU APR 5 2001

* EVENT TIMING... A PERIOD OF CONVECTION THIS MORNING...AND OTHER
THIS AFTERNOON.

* THREAT CATEGORIES...
     TORNADO.........  NONE.
     DAMAGING WINDS..  NONE.
     LARGE HAIL......  LOW.
     FLASH FLOODING..  LOW.

* SPOTTER ACTIVATION OUTLOOK... LOW.

SEARCY

-------------------------------------------------------------------

THREAT KEY:
    TORNADO......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS.. WINDS >= 58 MPH
    LARGE HAIL...... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING.. FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                     OF RAIN EVENT. POSES THREAT TO LIFE OR
                     PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE...... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW....... 5-15% (2-15% FOR TORNADOES)
    MODERATE.. 25-35%
    HIGH...... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 6:50 AM CDTSevere Thunderstorm WarningDMXWapello40 min
Apr 5, 1:14 PM CDTSevere Thunderstorm WarningDMXCass31 min
Apr 5, 1:29 PM CDTSevere Thunderstorm WarningDMXAdams31 min
Apr 5, 3:30 PM CDTSevere Thunderstorm WarningDMXRinggold45 min
Apr 5, 4:11 PM CDTSevere Thunderstorm WarningDMXDecatur39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.